CSN Login
Members Online: 16

Dad and FOLFOX = Very Rough Time

micheleamw
Posts: 62
Joined: Jan 2004

With only three treatments left to go, my Dad is thinking of stopping his treatment - it is beating him down. He has no appetite. He stays nauseated, and complains of a metallic taste in his mouth. He has no energy, and is constantly fatigued. His white blood cell count is down, and he's having to take a shot everyday to help improve that. I keep telling him only three more to go, and he keeps telling me that I don't understand how bad it is -- that this is the worst he's ever felt in his life. I don't know if I should push him to keep it up, or see if he could drop the Oxalipatin(sp?) and continue with the 5-Fu and Leucovorin? Any hindsight would be greatly appreciated.

Hugs and Prayers to All~
Michele

nettie4
Posts: 145
Joined: Mar 2004

hi michele. i am on folfox too and i know what your dad is going through cuz my side affects r bad too. here is what my onc and i did which has helped me maybe it will help your dad. i dont know if your dad has good ins but here is my regimine. i take emend, then with treatment get oloxi, decadron, ativan, kytril. we made my treatments over 2 days and we switched them to all day and that has really seemed to help. i still have nausea but not near as bad i have been doing this since aprl 03 with a short brk but i hope maybe this can help. while i dont know how many i have to go i too have told my husband i dont want to do this anymore. they also gave me decadron to take at home and ativan. i dont know what it is like to be a caregiver, but not being able to do anything must be hard. prayers to you and your family.

sincerely
nettie

Fitlisa
Posts: 99
Joined: May 2004

Hi Michele,

My heart goes out to your Dad. I too am on Folfox, but unlike your Dad, I have only had 4 treatments and have 20 to go. I to have trouble with nausea, fatigue, a strange taste in my mouth, numbness in my hands and fingers, a very foggy headed feeling (chemo brain?) and no appetite.

After my first round of chemo I had horrid nausea and vomiting for 8 days and lost 10 lbs. We tried 5 different anti-nausea meds with no success. Finally, prior to my next round my onc and I decided on Emend and Marinol with Zofran as needed and it was wonderful! I had no symptoms whatsoever save for some heavy fatigue on Sunday and Monday after stopping taking the anti-nausea meds. I have no idea if this is an idea for your Dad (Marinol is marijuana by the way),but it might ease his last few sessions. He is almost over, so close...it seems like such a shame to not have then done and out of the way especially since there are so many things out there to make the ride easier.

Best of luck to you both,

Lisa

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

Michelle: You don't mention how many rounds your Dad has done, but it sounds like at least nine..I am stage IV rectal cancer with mets to lungs. I asked for a break from Folfox 6 after 8 rounds a month ago, and they gave me 3 months!
CT scan showed 5-6 mets left out of 21(bilateral) and blood tests were low. I had all the symptoms mentioned, plus numerous reactions to the anti-nausea meds. A 3 month break is scary, but I couldn't go on feeling as bad as I was..maybe dad needs a break(?)-my labs are improving, and I am at least able to function and enjoy my summer somewhat.Hopefully the mets won't grow, and I'll
be able to resume the chemo with some regained strength. Bud

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hullo Michele--our hearts go out to your dad.I was only on 5fu/leuc. for 6 months and even without the Oxal. it was very difficult to continue.As we all suffer diff. side-effects it is so hard to understand the true impact this has on the cancer patient.The last 2 months of my chemo I literally cried (in front of Jen)--I just did not want to go on with it--I also broke down in the clinic.
It is so very hard to explain to anyone what it is like to feel nausous 24/7 for 6 months--sure the meds stopped the throwing up--but the sickness never went away.The horrid taste made me feel sick--the fatigue made me feel totally useless--that is why carers like you are so very valuable to us.
Whether your dad decides to continue is up to him--many of us would really understand if he stopped.
Maybe Bud's suggestion of a break is not a bad thing.
Pass on our best to your dad--yes--we do understand.
luv kanga n Jen

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Michele,

I'm so to hear that your dad is struggling so much with the Folfox treatment. My white blood counts went down also, but they quickly rebounded after the series of shots. My oncologist administed the oxaliplatin over three hours vs. two, and for me, that really made a difference. The metallic taste in my mouth was not as severe and all of the other side effects were diminished as well.

Let us know how your dad is doing. You both will be remembered in our prayers.

Hugs,

Kay

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network